Tuesday, November 06, 2007


Yes, sometimes you are crazy.

"My boyfriend is Type 1. Before I met him almost 4 years ago, I knew next to nothing about diabetes. He has always insisted that he can feel when his blood glucose is high or low, and that he doesn't need to test that often. He limits his sugar intake and takes insulin twice a day, so I assumed he had it under control.

Our relationship is a very close one, but once in a while he will have these mood swings out of nowhere. He gets depressed, just wants to be left alone, feels like everything and everyone is against him. During these mood swings, he often tells me he has a feeling that I don't love him anymore or that I'm seeing someone behind his back. He feels his life is a mess and that everything is going wrong.

Then, just as suddenly as it came on, the depression will lift and everything is fine again. I never understood what was happening. I knew he loved me, but I didn't understand how he could go from the perfect boyfriend to someone who couldn't even stand to be in the same room as me (or anyone else for that matter), with no warning and seemingly for no reason."
Read the rest here.

OK, all you diabetics out there? Please don't do this to your partners. Trust me when I say that you're just crazy, and when you even out, life is beautiful again. The girlfriend, in this instance, had to do all the work and research about t1 in order to get this guy back under control, which also explained and controlled the mood swings when they occurred (yes, they were low sugar episodes - not terribly surprising).

If you won't get your sugar shit together for yourself, you need to do it for the people who put up with you, cause nobody deserves to go through that crap. Learn to recognize it, and make it really clear it's not the other person's fault.

If anybody speaks to me during a low, the first thing I say is "I'm a little low; I'll be OK in a minute." That way, if it turns out I can't shut the fuck up (I usually can, but not always), then they know that if I'm snappy it's not about them, it's all about me.

Please look out for the people who care about you. I caused a lot of havoc the six months before and after I was diagnosed; I was learning what was me and what was just the sugar. When you can distinguish this for yourself, you can make it a lot easier for the other people in your life to distinguish it, too.

2 comments so far. What are your thoughts?

Anonymous said...

I've been having mood swings like that for a very long time - in fact, I've been diagnosed with bipolar disorder. But the medication has never particularly worked and I've been questioning that diagnoses for a number of other reasons, mainly that I don't have the typical true mania but instead at most get what can be described as hypomanic.

I've gained quite a bit of weight over the past 5 years, and recently have begun tracking my diet, trying to see what/how I've been eating to assess if I am over eating or simply underexercising. As part of my tracking, I've also been noting the way I feel. I've begun to notice that about 1-2 hours after I eat anything sugary/starchy, I feel extremely "low" - by which I mean tired, depressed, irritable and sometimes so spacy I can't think straight.

Is this typical of diabetes problems? It's literally been going on so long, I can't remember it not being this way. I mean, the earliest memory I have specifically was in 3rd grade, but before that is quite a bit sketchy.

I don't think I've ever been tested for diabetes - my insurance and medical care has been extremely spotty and I've rarely had a regular doctor. The only reason I saw a psych was because I attempted suicide and the ER put me in a mental ward (I was unconscious/not legally competent for several days.)

Kameron Hurley said...

It sounds like you have a lot more to worry about than possible type 2 diabetes, but I wouldn't rule it out.

Getting better health care in general would probably be a good idea. A glucose test takes 5 seconds with a cheap piece of equipment. You can get one at any doctor.

If you're bipolar, your weight gain may have to do with your meds. Talk to your doctor about side-effects.